Oklahoma, 2024Flash Flooding in Oklahoma, May 5, 2024
May 5, 2024 · NWS TSA · 6 events in 2 counties and zones
Widespread showers and thunderstorms developed across northeastern Oklahoma during the early morning hours of the 5th, as an upper level disturbance approached the area. Very moist air in place across the region resulted in some of the thunderstorms being very efficient rain producers.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread showers and thunderstorms developed across northeastern Oklahoma during the early morning hours of the 5th, as an upper level disturbance approached the area. Very moist air in place across the region resulted in some of the thunderstorms being very efficient rain producers. Areas of locally heavy rainfall occurred with the thunderstorms, and some flash flooding was reported in Tulsa and Rogers Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 5, 5:26 AM CST, 19 minutes earlier.
Area forecast discussion, May 5, 5:26 AM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
626 AM CDT Sun May 5 2024
...New AVIATION...
.SHORT TERM...
(Today)
Issued at 300 AM CDT Sun May 5 2024
Showers and storms will overspread the area today as
an upper trough axis will lift northeast from TX
into AR and MO tonight. Pockets of heavier rainfall are
likely to occur just about anywhere across the forecast
area through the afternoon. Locally higher rainfall amounts
today and saturated soils from previous convection across
the area will maintain the flash flooding threat. Rain will
begin to taper off from SW to NE this afternoon and evening as
the upper trough lifts through the area. That said, the current
expiration time of 00z Monday for the flood watch looks good and
will leave as is.
&&
.LONG TERM...
(Tonight through Saturday)
Issued at 300 AM CDT Sun May 5 2024
Lingering rain across the NW AR zones should end by 06z, leaving
the forecast area dry for rest of tonight much of the daytime on
Monday, though some model data hints at some elevated shower and
storm potential Monday afternoon across SE OK and NW AR, so will
keep a low Pop in those areas. Focus turns to storms that develop
along the dryline to west later Monday afternoon in conjunction
with an upper trough that lifts from the mountain west region into
the high plains Monday afternoon and evening. Potential for some
significant severe weather will exist with storms that northeast
Oklahoma late in the afternoon or more likely Monday evening.
Greatest coverage/higher end severe potential continues to favor
NE OK and NW AR Monday eve/night. Despite lower storm coverage
roughly from I-40 to the south, the environment will remain
supportive of a higher end severe threat with any storm that
develops. Coverage will diminish late Monday night and Tuesday
morning, leaving most much of the area in a lull. However, will
keep though low PoPs across the eastern sections of the forecast
area Tuesday and Tuesday night. An uptick in storm chances will
come Wednesday with a cold front that enters the area, with some
severe potential in place ahead of the front Wednesday afternoon
and evening. The boundary will push through the area by Thursday
morning. Cooler and drier air will filter into the area starting
Thursday. An upper trough in NW flow aloft will clip the area
Friday, and may produce a few showers across NE OK and NW AR,
however will leave PoPs out for now. Otherwise, settled conditions
are expected for the remainder of the forecast period.
&&
.AVIATION...
(12Z TAFS)
Issued at 623 AM CDT Sun May 5 2024
Widespread showers and storms currently across much of E OK will
steadily expand eastward through the day. Widely varying ceilings
having been noted both within the precip and further east across
NW AR. These varying flight levels are likely to persist however
the overall trend should be for low MVFR to IFR ceilings through
much of the day. Precip will end from west to east during the
afternoon, however ceilings will be slower to lift and lower
flight levels are forecast to continue into the overnight hours.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 71 61 80 64 / 90 20 20 70
FSM 73 64 83 69 / 100 40 30 50
MLC 73 62 81 67 / 90 10 20 40
BVO 69 57 80 59 / 90 20 20 80
FYV 73 59 80 65 / 100 40 30 70
BYV 70 60 80 65 / 90 50 30 70
MKO 69 60 80 67 / 100 30 20 60
MIO 69 60 80 64 / 90 40 20 80
F10 70 61 80 67 / 100 20 20 50
HHW 72 63 79 69 / 90 10 20 40
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through this evening for OKZ049-053>076.
AR...Flood Watch through this evening for ARZ001-002-010-011-019-020-
029.
&&
SHORT TERM...23
LONG TERM....23
AVIATION...07Hazardous weather outlook, May 5, 4:19 AM CST, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
519 AM CDT Sun May 5 2024
ARZ001-002-010-011-019-020-029-OKZ049-053>076-061030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
519 AM CDT Sun May 5 2024
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Today and Tonight.
SEVERE THUNDERSTORM.
RISK...Limited.
AREA...Southeast Oklahoma and West Central Arkansas.
ONSET...Today.
FLASH FLOOD.
RISK...Limited.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Today.
HEAVY RAIN.
RISK...Elevated.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
DISCUSSION...
Widespread showers and thunderstorms will continue spread over the
area today. A few storms may briefly pulse to severe limits today
across southeast Oklahoma and west central Arkansas where the
instability is slightly more favorable. Locally heavy rainfall
with the stronger storms will increase the threat for both flash
flooding and main stem river flooding across the entire area.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY...Severe Thunderstorm Potential...High Wind Potential.
TUESDAY...Thunderstorm Potential...High Wind Potential.
WEDNESDAY...Severe Thunderstorm Potential...High Wind Potential.
THURSDAY...No Hazards.
FRIDAY...High Wind Potential.
SATURDAY...No Hazards.
EXTENDED DISCUSSION...
The active weather pattern will continue this week with chances
for storms through Wednesday night. The higher severe weather
chances will come Monday with storms that develop to the west
along a dryline, and again Wednesday along a cold front. For
Monday, all modes of severe, including tornadoes will be possible
along with the potential for some significant severe weather late
Monday afternoon and into Monday night.
Storms that develop along a cold front Wednesday will also have
severe potential Wednesday afternoon and evening. Storm chances
are expected to diminish later in the work week as drier and
cooler air filters in behind the departing cold front.
weather.gov/tulsa contains additional information.
In the hours before
Special weather statement, May 5, 4:53 AM CST, 52 minutes before
Special Weather Statement
National Weather Service Tulsa OK
553 AM CDT Sun May 5 2024
OKZ060-061-051130-
Tulsa OK-Rogers OK-
553 AM CDT Sun May 5 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN ROGERS AND
NORTHEASTERN TULSA COUNTIES THROUGH 630 AM CDT...
At 553 AM CDT, Doppler radar indicated a strong thunderstorm 3 miles
east of Owasso, moving northwest at 10 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations in or near the path include...
Tulsa... Claremore...
Owasso... Skiatook...
Catoosa... Collinsville...
Verdigris... Turley...
Tulsa International Airport...
This includes Interstate 44 between mile markers 236 and 242.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3636 9562 3616 9570 3616 9576 3617 9578
3622 9599 3643 9589 3642 9581 3643 9581
TIME...MOT...LOC 1053Z 116DEG 7KT 3626 9578
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPHSpecial weather statement, May 5, 5:14 AM CST, 31 minutes before
Special Weather Statement
National Weather Service Tulsa OK
614 AM CDT Sun May 5 2024
OKZ054-055-060-061-051200-
Tulsa OK-Osage OK-Rogers OK-Washington OK-
614 AM CDT Sun May 5 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN ROGERS...EAST
CENTRAL OSAGE...SOUTHERN WASHINGTON AND NORTHEASTERN TULSA COUNTIES
THROUGH 700 AM CDT...
At 614 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 3 miles north of Wynona to 4 miles southwest of
Avant to 2 miles southwest of Sperry. Movement was northeast at 35
mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Bartlesville... Pawhuska...
Skiatook... Collinsville...
Barnsdall... Sperry...
Oologah... Ramona...
Wynona... Ochelata...
Avant... Vera...
Osage Hills State Park... Okesa...
Tallant... Pershing...
Nelagoney... Wolco...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3662 9581 3660 9581 3660 9578 3641 9566
3626 9603 3642 9614 3661 9641 3683 9613
TIME...MOT...LOC 1114Z 230DEG 29KT 3659 9634 3645 9611 3626 9602
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, May 5, 5:28 AM CST, 17 minutes before
Special Weather Statement
National Weather Service Tulsa OK
628 AM CDT Sun May 5 2024
OKZ054-055-060-061-051215-
Tulsa OK-Osage OK-Rogers OK-Washington OK-
628 AM CDT Sun May 5 2024
...STRONG THUNDERSTORMS WILL IMPACT ROGERS...EAST CENTRAL OSAGE...
SOUTHERN WASHINGTON AND NORTHEASTERN TULSA COUNTIES THROUGH 715 AM
CDT...
At 628 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 3 miles west of Sperry to near Tiawah. Movement
was north at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Claremore... Owasso...
Skiatook... Collinsville...
Chelsea... Sperry...
Oologah... Ramona...
Ochelata... Foyil...
Avant... Talala...
Vera... Taiwah...
Tiawah... Bushyhead...
Wolco...
This includes Interstate 44 between mile markers 245 and 257.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3655 9538 3651 9540 3651 9544 3642 9543
3624 9551 3628 9607 3662 9617
TIME...MOT...LOC 1128Z 188DEG 19KT 3631 9605 3628 9559
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHFlash Flood, Rogers
- When
- May 5, 5:45 AM CST to 8:45 AM CST
- Where
- Rogers County, 6.7 mi NNW of Catoosa to 6.42 mi NNW of Catoosa
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 36.266, -95.806
Portions of E 76th St N, and other nearby roads, were flooded near the county line.
Flash Flood, Tulsa
- When
- May 5, 5:45 AM CST to 8:45 AM CST
- Where
- Tulsa County, 1.57 mi ESE of Owasso to 1.85 mi ESE of Owasso
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 36.265, -95.823
Portions of E 76th St N, and other nearby roads, were flooded near the county line.
Flash Flood, Tulsa
- When
- May 5, 7:45 AM CST to 8:45 AM CST
- Where
- Tulsa County, 2.79 mi NNW of Owasso to 2.85 mi NW of Owasso
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.307, -95.870
Portions of E 106th Street N were flooded east of Highway 75.
Flash Flood, Rogers
- When
- May 5, 7:45 AM CST to 8:45 AM CST
- Where
- Rogers County, 6.61 mi NNW of Catoosa to 6.78 mi SSE of Collinsville
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.270, -95.790
Portions of E 161st East Avenue were flooded between E 76th Street N and E 86th Street N.
Flash Flood, Rogers
- When
- May 5, 7:45 AM CST to 8:45 AM CST
- Where
- Rogers County, 4.71 mi SSE of Collinsville to 4.93 mi SE of Collinsville
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.310, -95.790
Portions of E 106th Street N were flooded from N 161st East Avenue to N 193rd East Avenue.
Flash Flood, Rogers
- When
- May 5, 7:45 AM CST to 8:45 AM CST
- Where
- Rogers County, 6.44 mi SSE of Collinsville to 6.6 mi SSE of Collinsville
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.280, -95.800
Portions of E 86th Street N were flooded near Centennial Park.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Pennsylvania, May 5, 2024$50,000 · 4 events
- Heavy Snow and High Wind in Wyoming, May 5 to 8, 202475 kt wind · 15 events
- High Wind in Arizona, May 5, 202463 kt wind · 8 events
- Flash Flooding and Hail in Texas, May 5, 20241 in hail · 6 events
- Winter Storm and Winter Weather in Colorado, May 5 to 7, 20246 events
- High Wind in New Mexico, May 5 to 6, 202466 kt wind · 6 events
- High Wind in Nebraska, May 5 to 7, 202453 kt wind · 4 events
- High Wind in Utah, May 5 to 7, 202458 kt wind · 3 events
- High Wind in South Dakota, May 5 to 7, 202456 kt wind · 3 events
- Winter Storm and High Wind in Wyoming, May 5 to 7, 202452 kt wind · 3 events
- Damaging Winds in Montana, May 5, 202453 kt wind · 3 events
- Frost and Freeze in California, May 5, 20242 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1183165, 1186035, 1183160, 1183167, 1183169, 1183172.